Epilepsy Northwest News & Blog

Please note that advice in this section is for educational purposes only.

Always seek the advice of your healthcare provider regarding your personal health issues.

AEDs and Bone Disorders

David G. Vossler, M.D.

Epilepsy Center at Washington Neuroscience Institute
Renton, Washington

The long-term use of some antiepileptic drugs (AEDs) may cause bone disorders. These can include short stature, abnormal teeth, and osteoporosis. Osteoporosis is a condition where the density of calcium in the bone is substantially decreased. This leaves bone protein and a smaller amount of calcium behind, and results in brittle bones which can break more easily. Bone fractures (especially, hip) are more common in people taking certain AEDs. A lesser degree of bone calcium loss is called osteopenia. This is basically a milder form of osteoporosis.

Older generation AEDs which speed up the liver’s metabolism, such as phenytoin and phenobarbital (and possibly carbamazepine), accelerate the breakdown of Vitamin D. Decreased serum Vitamin D reduces blood levels of calcium and phosphorus. These, in turn, result in the breakdown of bone to try to maintain the normal calcium blood levels. A major natural source of Vitamin D is your skin when it is exposed to sunlight. However, in northern areas where sunlight exposure is less, and with the use sunscreens in the summer to prevent the later development of skin cancer, many people may already have low or borderline in Vitamin D levels. AEDs can, in theory, worsen that problem.

A research study by Sato and colleagues in 2001 showed that bone mineral density (BMD) measurements in men and women with epilepsy was reduced an average of 14% with valproic acid/divalproex sodium and 13% with phenytoin compared to people not taking AEDs. Much less is known about whether bone disorders occur with the newer generation antiepileptic drugs approved in the United States since 1993: felbamate, gabapentin, lamotrigine, topriramate, tiagabine, levetiracetam, oxcarbazepine, zonisamide, and pregabalin.

Decreased calcium and phosphate mineral, and vitamin D, levels can sometimes be seen on blood tests that your doctor may order. Blood tests can also show elevated alkaline phosphatase and parathyroid hormone levels with AED use. Adults who have taken older generation AEDs should ask their doctors about getting blood levels or BMD tests. BMD is often measured using a DEXA (dual X-ray absorption) scan. Children may need fasting calcium, phosphate, alkaline phosphatase and parathyroid hormone blood tests done (BMD measurements are not useful in children because they are growing). If testing is abnormal, treatment with Vitamin D or calcium, and even prescription osteoporosis medication, may be needed to prevent fractures. You should ask your physician about this and also whether or not you should be taking a daily multivitamin or a supplement with Vitamin D and calcium.

Leave a Reply

Follow Epilepsy NW on Twitter
Join Us On Facebook
Epilepsy Videos
Yahoo Health Support Group